The U.S. Food and Drug Administration (FDA) recently issued a drug safety communication warning against use of codeine in certain children after tonsillectomy or adenoidectomy procedures. According to the agency, drugs containing codeine, an opioid pain reliever, may lead to rare but life-threatening adverse effects when administered to certain children after these operations.
The safety communication comes after the FDA reviewed reports of children experiencing severe adverse effects or death after taking codeine for pain relief following a tonsillectomy or adenoidectomy procedure. The FDA cites three pediatric deaths and one non-fatal but life-threatening case of respiratory depression that have been documented in medical literature. The four cases involved children aged two to five years, all of whom showed signs of a genetically inherited ability to convert codeine into dangerous amounts of morphine when ingested.
Because not all children can be tested for this genetic condition beforehand, the FDA has added a Boxed Warning, the agency’s strongest safety indication, to the labels of codeine-containing drugs. The indication warns about the drugs’ use in post-operative pain management in children. A contraindication has also been added to the drugs’ safety information. It recommends against administering codeine to children in these particular contexts.
The FDA recommends that health care professionals “prescribe an alternate analgesic for post-operative pain control in children who are undergoing tonsillectomy and/or adenoidectomy.” The agency reminds the public that codeine should only be used if the anticipated benefits outweigh the drug’s risks.
Consult your doctor about any medical concerns you may have. If you or someone you know was injured by a codeine-containing product, contact Lopez McHugh’s talented team of pharmaceutical lawyers today for a free consultation.